Tennessee, 2013Winter Storm and Winter Weather in Tennessee, December 7 to 8, 2013
December 7 to 8, 2013 · NWS MEG · 17 events in 17 counties and zones
The arctic cold front that brought ice, sleet and snow accumulations on December 5th and December 6th stalled along the Gulf Coast on December 7th, 2013. Low pressure developed along the front and spread precipitation northward into West Tennessee during the evening of December 7th into the early morning hours of December 8th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The arctic cold front that brought ice, sleet and snow accumulations on December 5th and December 6th stalled along the Gulf Coast on December 7th, 2013. Low pressure developed along the front and spread precipitation northward into West Tennessee during the evening of December 7th into the early morning hours of December 8th. Since arctic air was already in place, precipitation fell in the from of freezing rain and sleet. Anywhere from a tenth of an inch to a quarter of an inch fell across West Tennessee, mainly southeast of a Ripley to Martin line. Bridges and overpasses became iced and several accidents occurred as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 7, 5:36 PM CST, 24 minutes earlier.
Area forecast discussion, Dec 7, 5:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CST SAT DEC 7 2013
.UPDATE...AVIATION DISCUSION.
&&
.PREV DISCUSSION... /ISSUED 344 PM CST SAT DEC 7 2013/
SYNOPSIS...
IT IS MUCH LIKE MID-WINTER ACROSS THE REGION. TEMPERATURES IN THE
20S AND 30S WITH CLOUDS ADVANCING.
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
FOCUS IS ON MIXED PRECIPITATION TONIGHT AS ISENTROPIC LIFT
OVERSPREADS THE REGION. TEMPERATURES ARE BELOW FREEZING FOR MUCH
OF THE FORECAST AREA EXCEPT A SMALL PORTION OF THE FAR SOUTHEAST.
EXPECT RAPID DEVELOPMENT OF PRECIPITATION ACROSS NORTHERN
MISSISSIPPI BY EARLY EVENING SPREADING OVER THE FORECAST AREA
TONIGHT.
MODELS ARE IN GOOD AGREEMENT WITH THE FORECAST AREA EXPECTED TO
RECEIVE PRECIPITATION. THE QUESTION IS WHO STAYS BELOW FREEZING
AND FOR HOW LONG. BASED ON SOUNDINGS AND DURATION OF PRECIPITATION
HAVE DECIDED TO EXTEND THE WINTER WEATHER ADVISORY LONGER INTO
SUNDAY MORNING FOR THOSE AREAS CURRENTLY IN THE ADVISORY AND
EXTEND THE ADVISORY FARTHER NORTHWEST TO INCLUDE THE REST OF NE
ARKANSAS THE BOOTHEEL AND LAKE COUNTY TENNESSEE. WILL ALSO ADD
COUNTIES TO THE SOUTHEAST OF THE CURRENT ADVISORY AS A PERIOD OF
FREEZING RAIN IS POSSIBLE...BASED ON CURRENT TEMPERATURE TRENDS.
BY SUNDAY LATE MORNING PRECIPITATION EITHER ENDS OR TEMPERATURES
RISE ABOVE FREEZING. AS A SHORTWAVE MOVES ACROSS THE CENTRAL US
PRECIPITATION REDEVELOPS ACROSS THE AREA IN THE AFTERNOON AND
CONTINUES INTO THE NIGHT. TEMPERATURES AT THAT TIME SHOULD
PRIMARILY BE ABOVE FREEZING. ALTHOUGH THERE MAY BE A RISK FOR
FREEZING DRIZZLE/RAIN OVER WEST PORTIONS OF THE FORECAST AREA.
BELLES
LONG TERM...(MONDAY THROUGH SATURDAY)...
WITH A POLAR VORTEX SPINNING AROUND HUDSON/S BAY THE PATTERN IS
RATHER WINTER-LIKE FOR MUCH OF THE US THIS FORECAST PERIOD. THE
MODELS ARE IN DECENT AGREEMENT ON HANDLING THE GENERAL FEATURES OF
THIS FLOW. LATE IN THE PERIOD THERE IS ANOTHER SHORTWAVE
MOVING INTO THE CENTRAL US.
THE FOCUS ON MONDAY AND MONDAY NIGHT IS THE PERSISTENT
OVERRUNNING PATTERN THAT IS LOCKED IN ACROSS THE SOUTHERN STATES.
THIS PLACES GENERALLY THE SOUTHERN PORTIONS OF OUR FORECAST AREA
INTO A RISK OF PRECIPITATION. THE MODELS ARE SUGGESTING PRIMARILY RAIN
FOR THESE MAINLY LIGHT PRECIPITATION EVENTS...HOWEVER THE NAM DOES
HINT AT THE POSSIBILITY OF MIXED PRECIPITATION MONDAY NIGHT ACROSS
PORTIONS OF THE FORECAST AREA SO WILL MENTION IN THE FORECAST.
HIGH PRESSURE BUILDS INTO THE CENTER OF THE US FOR THE MIDDLE PART
OF THE WEEK..HOWEVER IT REMAINS RELATIVELY COLD. AS THE HIGH
RETREATS TOWARD THE EASTERN US ANOTHER SHORTWAVE MOVES INTO OUR
REGION. BOTH MODELS ARE PLACING THIS SURFACE LOW SOUTH OF OUR AREA
WITH THE POSSIBILITY OF RAINFALL ON DAYS 6 AND 7.
BELLES
&&
.AVIATION...
18Z TAF CYCLE
NO DRASTIC CHANGES MADE WITH THIS TAF UPDATE...MAINLY ADJUSTED
PRECIP ARRIVAL AN HOUR QUICKER...AND LOWERED CIGS SLIGHTLY MORE BU
80-09Z AS THE HEAVIER PRECIP ARRIVES. CONDS WILL GRADUALLY
DETERIORATE...MVFR VIS AND IFR TO POSSIBLY LIFR CIGS ARE EXPECTED
AT ALL SITES. ALSO EXTENDED THE PERIOD OF FZRA AT TUP OVERNIGHT
INTO TOMORROW MORNING AS IT TRANSITIONS TO RAIN WITH WARMING
TEMPERATURES. FZRA WILL DEVELOP AT KMEM AND KMKL THIS
EVENING...SOME PL POSSIBLE AT ONSET...TAPERING OFF TO DRIZZLE MID
MORNING ON SUNDAY. KJBR WILL START OUT AS PL AND MIX WITH FZRA
OVERNIGHT BEFORE ENDING AS FZDZ SUNDAY MORNING. CIGS WILL IMPROVE
ONLY SLIGHTLY TOMORROW REMAINING IFR. WINDS WILL SHIFT
SOUTHEASTERLY AFTERNOON AND BECOME LIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 25 36 33 37 / 90 40 50 10
MKL 25 37 33 37 / 80 60 60 10
JBR 18 33 29 32 / 80 30 10 10
TUP 31 43 40 43 / 90 70 70 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
SUNDAY FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-
MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR LEE AR-
PHILLIPS.
MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
SUNDAY FOR DUNKLIN-PEMISCOT.
MS...WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR ALCORN-BENTON
MS-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TUNICA-UNION-YALOBUSHA.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR CALHOUN-
CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-
TISHOMINGO.
TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
SUNDAY FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-
GIBSON-HARDEMAN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-OBION-SHELBY-TIPTON-WEAKLEY.
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR HARDIN-MCNAIRY.
&&Hazardous weather outlook, Dec 7, 3:40 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST SAT DEC 7 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 PM CST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
FREEZING RAIN AND SLEET WILL SPREAD OVER THE MIDSOUTH TONIGHT. LIGHT
ICE AND SLEET ACCUMULATIONS ARE EXPECTED. A WINTER WEATHER ADVISORY
HAS BEEN POSTED FOR WEST TENNESSEE...NORTHEAST AND EAST CENTRAL
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN MISSISSIPPI. TRAVEL
WILL BE IMPACTED. PLEASE CONSULT THE LATEST WINTER WEATHER ADVISORY
TEXT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY WILL CONTINUE THROUGH MID MORNING SUNDAY
FOR THE MIDSOUTH...ROUGHLY NORTHWEST OF A LINE FROM PITTSBORO
MISSISSIPPI TO IUKA MISSISSIPPI. LIGHT ICE AND SLEET ACCUMULATIONS
ARE FORECAST WHICH WILL IMPACT TRAVEL. CHECK THE LATEST WINTER
WEATHER ADVISORY FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY ACCUMULATIONS OF SLEET AND FREEZING RAIN TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
BELLES
Winter Storm, Fayette
- When
- December 7, 6:00 PM CST to December 8, 8:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Hardeman
- When
- December 7, 6:00 PM CST to December 8, 10:00 AM CST
- Where
- Hardeman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Chester
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Chester forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Decatur
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Henderson
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Henry
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Weakley
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Weakley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Storm, Madison
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Around a quarter of an inch of ice fell.
Winter Weather, Carroll
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Gibson
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Crockett
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Crockett forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Hardin
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, McNairy
- When
- December 7, 6:00 PM CST to December 8, 11:00 AM CST
- Where
- McNairy forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Dyer
- When
- December 7, 6:00 PM CST to December 8, 7:00 AM CST
- Where
- Dyer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Lauderdale
- When
- December 7, 6:00 PM CST to December 8, 7:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.761, -89.631 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Tipton
- When
- December 7, 6:00 PM CST to December 8, 7:00 AM CST
- Where
- Tipton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
Winter Weather, Shelby
- When
- December 7, 6:00 PM CST to December 8, 7:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Ice accumulations were around a tenth of an inch.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 20131 death · 6 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Storm in Utah, December 7 to 9, 201311 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
- Winter Weather in Texas, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486907, 486910, 486911, 486912, 486913, 486914, 486915, 486916, 486917, 486918, 486919, 486920, 486921, 486922, 486923, 486924, 486925.